Hail, Anne Arundel
- When
- June 6, 2:15 PM EST
- Where
- Anne Arundel County, 2 mi S of Crownsville
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.000, -76.600
Quarter sized hail fell in Chesterfield.
C. and Baltimore metropolitan areas during the afternoon of the 6th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Scattered thunderstorms moved through North Central and Southern Maryland in addition to the Washington D.C. and Baltimore metropolitan areas during the afternoon of the 6th. In Frederick County, an F0 tornado touched down at 5:05 PM EDT just north of Hayward Road near Frederick (1/4 mile west of Route 15). The tornado caused intermittent minor damage to structures and downed several trees as it pushed east before lifting near the Monocacy River. It had a path length of 2 miles and a width of 50 yards. The twister toppled an unanchored construction trailer in Governors Choice Industrial Park. A home in the Dearbought Park subdivision lost a chimney. At least 20 trees were downed in the Broadview Acres area, including one which landed on a car. In Montgomery County, a funnel cloud was spotted near the intersection of Shady Grove Road and Mill Run Drive. Minor tree damage was reported in the vicinity. Pea to marble sized hail was reported in Burtonsville, Glenmont, Silver Spring, and Forest Glen. A wind gust of 51 MPH was recorded in Shady Grove and a gust of 54 MPH was recorded in Gaithersburg. In Carroll County, a wind gust of 46 MPH was measured in Millers. A gust of 50 MPH was estimated in Westminster. In Baltimore County, 2.15 inches of rain fell at Cylburn Arboretum in Baltimore. A wind gust of 56 MPH was recorded around 1 PM in Parkton. In Anne Arundel County, the strongest part of the thunderstorm tracked between Fort Meade and Riviera Beach. Dime sized hail fell at BWI Airport. Quarter sized hail was reported in Chesterfield. Pea to golfball sized hail was reported in Pasadena where a total of 2.56 inches of rain fell. Trees and power lines were downed in Pasadena, Glen Burnie, and Arnold. Four homes were damaged by downed trees and nine homes were struck by lightning across the northern portion of the county. A 330-year-old tree in Lothian was also heavily damaged. At the height of the storm, 13,200 customers were without power. In Howard County, dime to quarter sized hail was reported in the Laurel and Savage areas. A few trees were also downed countywide. In Prince Georges County, golf ball sized hail fell in Brandywine. Quarter sized hail was reported in Laurel and pea sized hail fell in Accokeek. For a second straight day, trees fell onto homes in the county. About a dozen families in Cottage City were displaced after 11 homes were condemned due to structure damage. A home in Clinton burned to the ground after a fallen tree started the house on fire. Minor damage was also reported in Bladensburg. Heavy rains caused ponding of water on roads in the southern portion of the county. In Charles County, marble sized hail fell in Bryans Road. Trees and power lines were downed countywide. Several homes were also struck by lightning. In Calvert County, wind damage was reported from fallen trees. A large branch was downed in Derwood. Pea sized hail fell in Dunkirk and hail of unknown size fell at Solomon's Island. In St. Mary's County, trees were downed and a fence was ripped from the ground in the Indian River Estates neighborhood of Mechanicsville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 6, 9:33 AM EST, 4 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1033 AM EDT THU JUN 6 2002 WL GO AHEAD AND UPDATE ZNS TO REFLECT A DECREASE IN CLD CVR...AND CONSEQUENTLY AN INCREASE IN TEMPS. 14Z TEMPS KEEPING PACE WITH OR SLIGHTLY AHD OF YDY/S TEMPS. HV GONE AHEAD AND RAISED TEMPS E OF THE BLUE RIDGE BY A FEW CATS TO REFLECT U80S IN THE METRO AREAS AND LWR SRN MD. AFTN/EVE SVR LOOKS TO BE A POSSIBILITY ONCE AGAIN TDY...ALONG WITH HVY RAFL. PWATS CLIMBING TO AROUND 2.00 INCHES ACROSS MUCH OF THE CWFA...AND W SLOW MVMT OF CDFNT AND ASSOCIATED TSRA FEEL THAT HVY RAFL POTENTIAL STILL EXISTS...AND WL LEAVE PRESENT FFA AS IS. LARGELY INSTABILITY DRIVEN SVR AGAIN A POSSIBILITY TDY. MODIFIED IAD SOUNDING YIELDS AROUND 3000 J/KG OF SFC BASED CAPE /SBCAPE/...WITH LITTLE IF ANY CINH. WIND FIELDS ARE NOT SHOWING MUCH SHEAR...BUT THE STRONG INSTABILITY WL HELP TO OFFSET WEAKNESSES IN THE WIND FIELD. HAIL AND DAMAGING WINDS WL BE THE PRIMARY HAZARDS. UPDATED ZFP BY 1445... MANNING .LWX... DC...FLOOD WATCH FOR THURSDAY FOR ZONE DCZ001. MD...FLOOD WATCH FOR THURSDAY FOR ZONES MDZ002>007...MDZ009>011...MDZ013>014. VA...FLOOD WATCH FOR THURSDAY FOR ZONES VAZ021...VAZ025>031...VAZ038>042...VAZ051>054. WV...FLOOD WATCH FOR THURSDAY FOR ZONES WVZ048>055.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-070330- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1130 AM EDT THU JUN 6 2002 ...SEVERE THUNDERSTORMS POSSIBLE TODAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY FOR THE MID ATLANTIC REGION. THIS INCLUDES MARYLAND...EASTERN WEST VIRGINIA...THE DISTRICT OF COLUMBIA...AND NORTHERN...CENTRAL...AND NORTHWEST VIRGINIA. SOME THUNDERSTORMS MAY PRODUCE DAMAGING WIND GUSTS TO 70 MPH... HAIL...TORRENTIAL RAINFALL AND FREQUENT LIGHTNING. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE BETWEEN 3 AND 10 PM. SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES AND POSSIBLE WATCHES AND WARNINGS. MANNING
The Sterling radar (KLWX), 77 km away, was scanning. The volume nearest the first event began at 19:13 UTC.
7 thunderstorm wind, 6 hail, 1 tornado, 1 funnel cloud. Local standard time, as filed.
Quarter sized hail fell in Chesterfield.
Dime to quarter sized hail fell.
A few trees were downed.
Trees and power lines were downed in Arnold, Pasadena, and Glen Burnie.
Dime sized hail fell.
Golf ball sized hail was reported.
Trees were downed and a fence was ripped from the ground in the Indian River Estates neighborhood.
Trees and power lines were downed.
A dozen families were displaced after felled trees damaged homes in Cottage City. Damage was also reported in Clinton and Bladensburg.
Golfball sized hail fell.
Quarter sized hail was reported.
Trees were downed.
A weak tornado toppled a trailer, downed trees, and caused minor roof damage.
A funnel cloud was spotted near the intersection of Shady Grove Road and Mill Run Drive.
Trees were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2002Every state in 2002This day in weather historyThe tornado archive for Maryland, 2002Warnings in Maryland, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5302314, 5302315, 5302316, 5302318, 5302317, 5302319, 5302320, 5302321, 5302324, 5302322, 5302323, 5302325, 5302326, 5302327, 5302328.